Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Albany, NY

August 16, 2004Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2004, 3:38 PM EDT for Schoharie County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 3:38 PM EDT (19:38 UTC)
Expired
Aug 16, 2004, 4:30 PM EDT
In force
52 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

The radar

The Albany radar (KENX), 45 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 161938
SVRALY
NYC095-162030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 430 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUMMIT...OR ABOUT 11 MILES SOUTHWEST OF COBLESKILL...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMIT BY 355 PM EDT
  RICHMONDVILLE BY 410 PM EDT
  COBLESKILL BY 430 PM EDT

RAINFALL AMOUNTS WILL APPROACH AN INCH TO AN INCH AND A HALF FROM 
THIS THUNDERSTORM.

LAT...LON 4267 7483 4250 7473 4259 7424 4285 7443

$$

WASULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:42 AM EDT, 8 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 6:42 AM EDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
642 AM EDT MON AUG 16 2004

.SHORT TERM (TODAY)...
THE ZONES WERE UPDATED TO FRESHEN THE WORDING.  THE BATCH OF SHOWERS
HAS MOVED INTO NEW ENGLAND...SO THE PROBABILITY OF PRECIPITATION HAS
BEEN LOWERED TO THE CHANCE CATEGORY FOR AWHILE.  WE KEPT A LIKELY
PROBABILITY IN FOR THIS AFTERNOON IN THE EASTERN ZONES.  THE HOUR 6
UNIVERSAL COORDINATION TIME RUN OF THE MESOSCALE ETA FORECAST MODEL
INDICATES THAT A VORTICITY MAXIMUM ASSOCIATED WITH AN UPPER LEVEL
SHORT WAVE...WILL BE MOVING ACROSS THE REGION THIS AFTERNOON AND MAY
ENHANCE THE PRECIPITATION.  THE HOUR 10 UNIVERSAL COORDINATION TIME
ANALYSIS OF THE RAPID UPDATE CYCLE MODEL HAD THIS 500 MILLIBAR
FEATURE APPROACHING PITTSBURGH.  RADAR SHOWED SOME CONVECTION
ASSOCIATED WITH THE CYCLONIC VORTICITY ADVECTION FROM THE VORTICITY
MAXIMUM OVER SOUTHWESTERN PENNSYLVANIA AND THE WEST VIRGINIA
PANHANDLE.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...HEMMERICH
Hazardous weather outlook, Aug 16, 5:04 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
504 AM EDT MON AUG 16 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:39 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie, Ulster66 min
Aug 16, 4:58 PM EDTFlash Flood WarningALYWarren, Washington4 hr
Aug 16, 5:08 PM EDTSevere Thunderstorm WarningALYAlbany67 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.